Pennsylvania, 2024Strong Wind in Pennsylvania, March 10 to 11, 2024
March 10 to 11, 2024 · NWS CTP · 5 events in 4 counties and zones
Strong wind gusts (45-55 mph) following a cold frontal passage on March 10, 2024 produced isolated reports of trees down across central Pennsylvania, including a tree that fell onto a home in Cumberland County and caused a fatality.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind gusts (45-55 mph) following a cold frontal passage on March 10, 2024 produced isolated reports of trees down across central Pennsylvania, including a tree that fell onto a home in Cumberland County and caused a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 10, 11:17 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 10, 11:17 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
1217 PM EDT Sun Mar 10 2024
.SYNOPSIS...
An upper level low will pivot across the region today. The low
will lift out tonight, then upper level ridging will likely
build over Pennsylvania for much of the remainder of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
All is tracking very well. Multiple SQWs thus far, but no high-
end/WEA-activations thus far due to warm ground/road temps.
Trying to tweak the hourly PoPs and sky cover to make it catch
the larger/more- defined bands/squalls over the next couple of
hours. Main point is that the temps and road temps are acting
very similar to what prevs thinking was. Many locations SE of
the Allegheny Front are having very little impact when the SNSQs
pass over. The temps are much higher over the SE where the sun
has been more visible, and even spots in between SHSN/SQs have
road temp climb very nicely between the periods of snow. The
wind has been strongest over the SE, too, probably because of
the great mixing and downslope.
Prev...
Water vapor loop at 0930Z shows a deepening upstream trough
transitioning to a cut off upper low over Southeast Michigan.
This feature will pivot across PA later today, resulting in a
chilly and blustery Sunday across the entire forecast area. A
cold west-northwest flow crossing the Grt Lks will result in a
decent lake-enhanced, upslope snow event for the NW Mtns and
Laurel Highlands today into this evening. Steep lower
tropospheric lapse rates and some minimal surface-based cape
indicate locally heavy squalls are likely. A downsloping flow
will result in less numerous and lighter snow showers east of
the mountains. However, large scale forcing ahead of the upper
low should allow scattered snow squalls/rain showers to survive
even into the Lower Susq Valley. The threat of a flash freeze
appears low over the Susq Valley, where model wet bulb temps are
only around 32F and road temps should lag by a few degrees.
However, can't rule out a flash freeze with any squalls over the
Alleghenies.
Latest model guidance continues to support a few inches of snow
accumulation by this evening over the Allegheny Plateau, with
the greatest amounts over the snowbelt of NW Warren County and
the highest ridgetops of the Laurels. Departure of the upper low
and lowering inversion heights should cause lingering snow
showers over the Alleghenies to gradually diminish tonight.
Model qpf continues to support snow totals late Sunday night
ranging from around 6 inches over the snowbelt of NW Warren
County and the higher ridges of the Laurels, to nothing more
than a coating east of the Alleghenies.
A strong pressure gradient west of deepening low pressure over
New England, combined with steep lapse rates that enhance
boundary layer mixing, will result in increasingly gusty
west-northwest winds today. Bukfit soundings support gusts to
around 40kts by this afternoon over the southwest part of the
forecast area. The gusty winds will likely result in areas of
blowing/drifting snow over the higher terrain of the Alleghenies
this afternoon and evening. Large scale subsidence and a tight
pressure gradient should continue to result in gusty winds
tonight, with model soundings continuing to supports gusts to
around 40kts.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Lake effect stratocu may linger into Monday morning over parts
of the NW Mtn. Otherwise, model RH profiles indicate mainly
sunny skies, as the upper trough lifts out and the upstream air
mass becomes too mild to support lake effect. Mixing down 850mb
temps of around -5C yields expected highs Monday afternoon
ranging from the low 40s over the N Mtns, to around 50F across
the Susq Valley. After a slight decrease in winds early Monday,
a deepening mixed layer should result in gusts around 40kts in
the afternoon.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
All medium range guidance points to generally fair and warm
weather through the middle of next week associated with upper
level ridging building in from the Grt Lks and a surface high
parked off of the southeast coast. Ensemble mean 850mb temps
rise to around 5C by Wed and Thu, which support max temps in the
mid to upper 60s over most of Central PA.
A dying cold front is progged to work into the region late
Wednesday. Weak forcing with this feature supports low POPs for
showers Wed PM-Thu PM, mainly across the N Mtns. A better chance
of more meaningful precipitation arrives late in the week
associated with low pressure lifting out of the Miss Valley. A
period of rain appears likely Friday-Friday PM, as the low
tracks over or just north of the state. Latest ensemble plumes
indicate most likely rainfall ranging from around 0.5 inches
over the NW Mtns, to around 0.2 inches over the southeast
counties.
Ensembles show upper level troughing developing over the area
towards the end of the period which will allow for cooler
temperatures and at least scattered showers.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Timing the individual SHSN/SQs is far too difficult. Fast-moving
and transient bands/cells of SN NW and RA/SN SE (of AOO-UNV-IPT)
ongoing and should continue for the next few/daylight hours.
Then the next 12 hrs (22-09Z) will be mostly long lake-effect
streamers for BFD/FIG, and a persistent upslope snow/IFC in
JST. Trying at this point to keep the visbys and cigs on the
low- end of potential conditions (forecast worse than
conditions) in order to heighten awareness of the worst
conditions.
Prev...
MVFR to LIFR conditions continue across the region as rain
showers continue to slide northeast. The heaviest rain has ended
for all TAF sites. Snow showers are expected to develop first
across BFD/JST in the 06-09Z Saturday timeframe. Some heavier
snow bands/squalls have potential to impact BFD/JST and move
east towards central TAF sites this afternoon (AOO/UNV/IPT),
but confidence is too low at this time to drop vsbys/cigs to
1/4SM +SHSN, thus have left mention to this discussion. Winds
will begin to shift to 270-310 Saturday morning, with sustained
winds 15-25 knots with gusts up to 30-45 knots. Expect gusts to
continue and strengthen into Monday.
Outlook...
Mon...Still breezy with NW wind 15-25KT G35-45KT. Clearing
skies, becmg VFR.
Tues...Lighter NW wind with gusts 15-25KT. VFR.
Wed...No sig wx.
Thurs...No sig wx AM, SHRA moving in from the west late PM.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 8 AM EDT Monday for PAZ004.
Winter Weather Advisory until 8 AM EDT Monday for PAZ005-010.
Wind Advisory from 5 PM this afternoon to 8 PM EDT Monday for
PAZ006-011-012-037-041-042-045-046-049>053-057>059-066.
Wind Advisory until 8 PM EDT Monday for PAZ017>019-024>028-
033>036-056-063>065.
Winter Weather Advisory until 2 AM EDT Monday for PAZ017-024-
033.
&&
SYNOPSIS...Fitzgerald/Dangelo
NEAR TERM...Fitzgerald/Dangelo
SHORT TERM...Fitzgerald/Dangelo
LONG TERM...Fitzgerald/Bauco
AVIATION...Dangelo/Colbert
Hazardous weather outlook, Mar 10, 3:35 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service State College PA
435 AM EDT Sun Mar 10 2024
PAZ006-011-012-037-041-042-045-046-049>053-057>059-066-110845-
Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
435 AM EDT Sun Mar 10 2024
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT
MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ018-019-025>028-034>036-056-063>065-110845-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Franklin-Perry-Cumberland-Adams-York-
435 AM EDT Sun Mar 10 2024
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ017-024-033-110845-
Clearfield-Cambria-Somerset-
435 AM EDT Sun Mar 10 2024
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-110845-
Warren-
435 AM EDT Sun Mar 10 2024
...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ005-010-110845-
McKean-Elk-
435 AM EDT Sun Mar 10 2024
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 10, 9:28 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
1028 AM EDT Sun Mar 10 2024
PAZ012-041-045-046-101530-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
1028 AM EDT Sun Mar 10 2024
...A SNOW SQUALL WILL AFFECT PARTS OF SOUTHERN LYCOMING...SOUTHERN
CLINTON...NORTHERN CLINTON...AND NORTHERN LYCOMING COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.
LOCATION AND MOVEMENT...At 1027 AM EDT, a snow squall was over Jersey
Shore moving east at 30 MPH.
This includes Route 220 from west of Avis to east of Jersey Shore.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4119 7750 4135 7732 4132 7716 4122 7711
4108 7718
TIME...MOT...LOC 1427Z 288DEG 24KT 4123 7734
DangeloSpecial weather statement, Mar 10, 1:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
205 PM EDT Sun Mar 10 2024
PAZ024>026-101830-
Blair PA-Cambria PA-Huntingdon PA-
205 PM EDT Sun Mar 10 2024
...A SNOW SQUALL WILL AFFECT PARTS OF BLAIR...CAMBRIA...AND
HUNTINGDON COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 204 PM EDT, a snow squall was along a line
extending from near Huntingdon to 10 miles east of Altoona to
Hollidaysburg and moving east at 45 MPH.
THIS SQUALL WILL BE NEAR...
Huntingdon, Altoona, and Hollidaysburg around 210 PM EDT.
This includes Interstate 99 from mile markers 26 to 34.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
&&
LAT...LON 4054 7788 4036 7794 4034 7800 4038 7831
4047 7876 4052 7878 4054 7852 4051 7836
4060 7826 4059 7813 4060 7798
TIME...MOT...LOC 1804Z 288DEG 38KT 4057 7800 4047 7820 4041 7838 4044
7853
GusemanSpecial weather statement, Mar 10, 1:07 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
207 PM EDT Sun Mar 10 2024
PAZ026-036-056-057-063-065-101830-
Perry PA-York PA-Franklin PA-Cumberland PA-Huntingdon PA-Dauphin PA-
207 PM EDT Sun Mar 10 2024
...A SNOW SQUALL WILL AFFECT PARTS OF PERRY...YORK...FRANKLIN...
CUMBERLAND...HUNTINGDON...AND DAUPHIN COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.
LOCATION AND MOVEMENT...At 207 PM EDT, a snow squall was along a line
extending from near Enola to near Carlisle to 19 miles northwest of
Chambersburg and moving southeast at 30 MPH.
LOCATIONS IMPACTED INCLUDE...
Harrisburg, Carlisle, Lower Allen, Progress, Mechanicsburg, Camp
Hill, New Cumberland, Enola, Steelton, Shippensburg, Lemoyne,
Plainfield, Schlusser, Boiling Springs, Wormleysburg,
Bressler-Enhaut-Oberlin, Penbrook, Dillsburg, Marysville, and Mount
Holly Springs.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 186 to 246.
Interstate 81 from mile markers 27 to 68.
Interstate 83 from mile markers 37 to 45.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4019 7794 4022 7753 4037 7717 4049 7703
4035 7687 4020 7680 4006 7712 4007 7714
4004 7718 4003 7781
TIME...MOT...LOC 1807Z 299DEG 27KT 4032 7704 4014 7737 4014 7791
BaucoSpecial weather statement, Mar 10, 1:22 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Sun Mar 10 2024
PAZ017-101900-
Clearfield PA-
222 PM EDT Sun Mar 10 2024
...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 221 PM EDT, a snow squall was along a line
extending from near Clearfield to near DuBois to 14 miles southeast
of Rimersburg and moving east at 45 MPH.
THIS SQUALL WILL BE NEAR...
Clearfield, Hyde, and Plymptonville around 225 PM EDT.
Woodland around 230 PM EDT.
Jeffries around 240 PM EDT.
For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 127.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
&&
LAT...LON 4081 7880 4114 7880 4116 7879 4115 7859
4102 7825 4078 7835 4077 7880 4080 7881
TIME...MOT...LOC 1821Z 282DEG 40KT 4108 7850 4099 7876 4093 7927
GusemanStrong Wind, Southern Centre
- When
- March 10, 1:35 PM EST
- Where
- Southern Centre forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph knocked own a tree and two utility poles near North Oak Lane 1 mile north-northeast of Park Forest.
Strong Wind, Southern Centre
- When
- March 10, 4:05 PM EST
- Where
- Southern Centre forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph knocked a tree down across power lines in Pleasant Gap.
Strong Wind, Clearfield
- When
- March 10, 5:19 PM EST
- Where
- Clearfield forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph knocked down a tree into powerlines along US Route 322 near Wallaceton.
Strong Wind, Cumberland
- When
- March 11, 2:40 AM EST
- Where
- Cumberland forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- State Official
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Strong winds knocked a tree down onto a house on the 800 block of Baltimore Pike (Route 94) in South Middleton Township, causing significant damage to the home along with one fataility inside the home.
Strong Wind, Lancaster
- When
- March 11, 5:30 AM EST
- Where
- Lancaster forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Strong winds estimated near 50 mph knocked down trees and wires onto Route 441 between Falmouth Road and Turnpike Road in Conoy Township, closing Route 441 for several hours for clean up.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 10, 20242 deaths · 2 injured · 1 event
- Flash Flooding and Winter Storm in Maine, March 10, 2024$220,000 · 25 events
- High Wind in Virginia, March 10 to 11, 2024$74,000 · 54 kt wind · 9 events
- High Wind in North Carolina, March 10 to 11, 2024$50,000 · 60 kt wind · 3 events
- Flood and Coastal Flood in Maine, March 10, 202463 kt wind · 12 events
- Winter Weather and Strong Wind in Pennsylvania, March 10 to 11, 20247 events
- Winter Weather in Pennsylvania, March 10, 20247 events
- Winter Storm and High Wind in West Virginia, March 10 to 11, 202450 kt wind · 5 events
- High Wind in New Jersey, March 10, 202457 kt wind · 4 events
- Winter Storm in New York, March 10 to 11, 20243 events
- Winter Storm and Winter Weather in West Virginia, March 10 to 11, 20243 events
- Coastal Flood in Massachusetts, March 10, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158343, 1158344, 1158342, 1155783, 1155782.